Hail, Crook
- When
- May 26, 10:00 PM MST
- Where
- Crook County, 6.22 mi N of Moorcroft
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.350, -104.950
A severe thunderstorm developed over east central Campbell County and moved northeastward into western Crook County. The storm produced quarter sized hail west of Keyhole Reservoir.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over east central Campbell County and moved northeastward into western Crook County. The storm produced quarter sized hail west of Keyhole Reservoir.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 9:04 PM MST, 56 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1004 PM MDT SUN MAY 26 2013 .UPDATE... ISSUED AT 959 PM MDT SUN MAY 26 2013 OVERALL TREND OF STORMS HAS BEEN DOWNWARD ACROSS NERN WY OVER THE PAST HOUR...SO HAVE ALLOWED THE WATCH TO EXPIRE AS SCHEDULED AT 04Z. STILL AN ISOLD SVR THREAT POSSIBLE THE NEXT HOUR OR TWO. UPDATE ISSUED AT 908 PM MDT SUN MAY 26 2013 SEVERE CONVECTION ONGOING ACROSS PARTS OF NERN WY...WITH ANOTHER CLUSTER OVER CNTRL NEB. MUCH OF WRN SD CONVECTION FREE DUE TO LACK OF DAYTIME HEATING UNDER THE LOW STRATUS. HOWEVER...STILL SOME ELEVATED CONVECTION POSSIBLE OVER WRN SD OVERNIGHT AS LLJ/THETA-E ADVECTION KICKS IN. CURRENT WATCH OVER NERN WY EXPIRES AT 04Z...AND WILL MONITOR CLOSELY FOR POSSIBLE EXTENSION IN TIME IF CONVECTION DOES NOT WEAKEN SOON. SOME DENSE FOG HAS FORMED IN THE BLKHLS AND THAT WAS ALREADY ADDED TO FORECAST. STILL EXPECTING AREAS OF FOG TO DEVELOP ACROSS MUCH OF THE NERN WY AND WRN SD PLAINS OVERNIGHT. && .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 139 PM MDT SUN MAY 26 2013 WATER VAPOR SHOWS STRONG UPPER LOW CENTERED OVER OR WITH BROAD SW FLOW ALOFT CONTINUING THROUGH THE NRN PLAINS. EMBEDDED SHORT WAVE MOVING THROUGH THE CNTRL ROCKIES (COMBINED WITH DIURNAL HEATING) IS AIDING IN CONVECTIVE INITIATION OVER THE BLKHLS EARLY THIS AFTN. STABLE CONDITIONS STILL PREVAIL OVER MUCH OF THE PLAINS...ESPECIALLY THE SD PLAINS WHERE LOW CLOUDS REMAIN PERSISTENT...ALTHOUGH ELEVATED CONVECTION IS TRYING TO GET GOING OVER SWRN/SCNTRL SD. FOR TONIGHT...EXPECT AN UPTICK IN CONVECTION AS THE AFTN/EVE PROGRESSES WITH MOST INTENSE UPDRAFTS WHERE LOW CLOUDS ARE VOID. SVR THREAT STILL INTACT WITH PLENTY OF MOISTURE/CAPE/SHEAR. CONVECTION SHOULD DIMINISH/PUSH EAST OF THE CWFA AFT MIDNIGHT AS UPPER WAVE MOVES THROUGH. WITH CONTINUED E/SE BL FLOW...EXPECT LOW STRATUS AND AREAS OF FOG TO REDEVELOP ACROSS MUCH OF THE AREA. ON MONDAY...UPPER LOW CURRENTLY OVER OR PUSHES EWD THROUGH THE NRN ROCKIES AND PROVIDES PLENTY OF LIFT ACROSS THE REGION. SFC LOW OVER CO WITH INVERTED TROF THROUGH WRN SD WILL BE A FOCUS FOR DEVELOPMENT IN THE AFTN...WITH PLENTY MOISTURE/CAPE/SHEAR FOR ANOTHER SVR THREAT. LOW STRATUS/FOG IN THE MORNING AND ITS AFFECT ON SURFACE HEATING COULD PLAY A ROLE IN WHERE AND HOW INTENSE THE CONVECTION BECOMES. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 139 PM MDT SUN MAY 26 2013 PERSISTENT TROF ACROSS THE PACIFIC NW WILL KEEP SWRLY FLOW OVER THE NRN PLAINS THRU MID-WEEK BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. SEVERE THREAT WILL CONTINUE OVER MANY PARTS OF THE AREA WITH AMPLE INSTABILITY/SHEAR EXPECTED. LONGER RANGE GUIDANCE CONTINUES TO SHOW UPPER TROF WORKING THROUGH THE NORTHERN PLAINS FOR THE SECOND HALF OF THE WEEK BRINGING CONTINUED PRECIP CHANCES ALONG WITH COOLER TEMPS. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z MONDAY AFTERNOON ISSUED AT 912 PM MDT SUN MAY 26 2013 SCT TSRA WILL CONTINUE ACROSS NERN WY THE REST OF THE EVE...POSSIBLY SPREADING INTO WRN SD LATER THIS EVE/OVERNIGHT. AREAS OF IFR CIGS/VIS WILL CONTINUE TO REDEVELOP THIS EVENING ACROSS MUCH OF THE AREA AND REMAIN INTO MONDAY MORNING BEFORE IMPROVING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...JOHNSON SHORT TERM...JOHNSON LONG TERM...77 AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 516 AM MDT SUN MAY 26 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 516 AM MDT (616 AM CDT) SUN MAY 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING. THE SEVERE THUNDERSTORMS WILL LIKELY START ACROSS FAR NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA BY MID-AFTERNOON AND THEN SPREAD ACROSS THE ENTIRE AREA. VERY LARGE HAIL WILL BE THE MAIN THREAT... ALTHOUGH DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE. IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA MONDAY AND TUESDAY...AND THEN OVER PORTIONS OF WESTERN SOUTH DAKOTA WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 E WESTON 44.63N 105.31W
05/26/2013 M1.00 INCH CAMPBELL WY TRAINED SPOTTER
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 743 PM MDT SUN MAY 26 2013 SDZ024-028-029-WYZ057-270345- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- WYOMING BLACK HILLS- INCLUDING THE CITIES OF...LEAD...DEADWOOD...HILL CITY... MT RUSHMORE...CUSTER...SUNDANCE...FOUR CORNERS 743 PM MDT SUN MAY 26 2013 ...AREAS OF DENSE FOG POSSIBLE... AREAS OF DENSE FOG WILL BE POSSIBLE THE REMAINDER OF THE EVENING AND OVERNIGHT IN THE BLACK HILLS. MOTORISTS ARE ADVISED TO USE CAUTION...AS VISIBILITY MAY CHANGE QUICKLY. VISIBILITY AS LOW AS AN EIGHTH OF A MILE IS POSSIBLE AT TIMES. JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
806 PM MDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 4 NW ECHETA 44.49N 105.91W
05/26/2013 M1.00 INCH CAMPBELL WY PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 PM MDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HAIL 12 NE ECHETA 44.57N 105.68W
05/26/2013 E1.00 INCH CAMPBELL WY PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
910 PM MDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 10 WNW DOWNTOWN GILLETT 44.33N 105.70W
05/26/2013 CAMPBELL WY EMERGENCY MNGR
ONE FOOT RUTS CUT IN GRAVEL ROADS BY HEAVY RAIN.
PONDING OF WATER ALONG RAILROAD TRACKS. GROUND COVERED
BY PEA SIZED HAIL..
&&
DBARBERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 931 PM MDT SUN MAY 26 2013 WYZ054-056-270415- NORTHERN CAMPBELL WY-WESTERN CROOK WY- 931 PM MDT SUN MAY 26 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL AND NORTHWESTERN CROOK COUNTIES UNTIL 1015 PM MDT... AT 928 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WESTON...OR 30 MILES NORTH OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROCKYPOINT... LIGHTNING FLAT... NEW HAVEN... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4477 10557 4501 10505 4477 10471 4453 10539 TIME...MOT...LOC 0331Z 235DEG 23KT 4471 10530 SCHILD
The Rapid City radar (KUDX), 171 km away, was scanning. The volume nearest the first event began at 04:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445791.